Diabetics Are Not Using Insulin Pens Properly
WebMD News Archive
Nov. 4, 1999 (Atlanta) -- German researchers report that diabetics using insulin pens may not be getting the right amount of medication. The pens in question contain a type of insulin called NPH, which is commonly used. Although patients are told to tip or roll their pen before each injection to ensure proper mixing, these instructions are often vague. The researchers are recommending that patients tip the pens at least 20 times to ensure the proper dose of insulin and reduce the chances of hypoglycemic (low blood sugar) episodes.
The confusing guidelines are a large part of the problem, lead researcher Peter M. Jehle, MD, a diabetologist and kidney specialist at Ulm University Hospital in Ulm, Germany, tells WebMD. "Each manufacturer of these pens has a different recommendation. Some recommend mixing it 10 times; others recommend mixing it until a complete suspension is achieved, with no specified number of cycles."
According to Mark R. Burge, MD, an assistant professor of medicine at the University of New Mexico in Albuquerque, "Inadequately suspended NPH insulin is not absorbed as slowly as it is supposed to be. Instead of being time released, it becomes rapid acting." This can cause potentially dangerous swings in blood sugar levels. NPH insulin is supposed to be slowly absorbed to avoid a drastic decrease in blood sugar. Burge did not participate in the study, but spoke to WebMD as an objective source.
Jehle and colleagues measured the amount of NPH remaining in used pen cartridges from 109 diabetic patients. In all, the patients used six different pen types manufactured by three companies. All patients had required insulin for treatment of their diabetes for an average of 10 years. On a questionnaire, each reported his or her usual tipping/rolling method as well as details about their disease, including how often they experienced hypoglycemia. Hypoglycemia can lead to mental status changes, seizures, coma, and even death.
Jehle tells WebMD that his team found "huge discrepancies" in the amount of NPH insulin left in the used cartridges. The amount of residual NPH left in the cartridges varied by as much as 200%. Less than 10% of the people said they rolled or tipped their pen more than 10 times, and the number of reported tips and rolls correlated with their remixing errors. There was no significant correlation, however, between improper mixing and the frequency of their hypoglycemic episodes.
Next, Jehle's team selected a group of these patients who received additional mixing instruction. The researchers analyzed their cartridges three and six months later. Of the re-educated patients, 80% had fewer resuspension errors. Most important, says Jehle, "patients with improved accuracy in resuspending their insulin had a lower incidence of hypoglycemic episodes. The patients' average HbA1C levels, a simple blood test that acts as an indicator of long-term diabetes control, remained the same, regardless of their improved technique.